zbMATH — the first resource for mathematics

The Morley element for fourth order elliptic equations in any dimensions. (English) Zbl 1092.65103
The authors introduce a new \(n\)-dimensional \((n>2)\) Morley finite element and carry out a fairly complete analysis. They give an explicit construction of the nodal basis functions and discuss some basic properties. When finite element spaces corresponding to these elements are used, in order to solve the classical boundary value problem for the biharmonic equation, a convergence result is eventually proved.

65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35J40 Boundary value problems for higher-order elliptic equations
65N12 Stability and convergence of numerical methods for boundary value problems involving PDEs
Full Text: DOI
[1] Bazeley, G.P., Cheung, Y.K., Irons, B.M., Zienkiewicz, O.C.: Triangular elements in plate bending – conforming and nonconforming solutions, in Proceedings of the Conference on Matrix Methods in Structural Mechanics, Wright Patterson A. F. Base, Ohio, 1965, 547–576
[2] Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland. Amsterdam, New York, 1978 · Zbl 0383.65058
[3] Lascaux, P., Lesaint, P.: Some nonconforming finite elements for the plate bending problem. RAIRO Anal. Numer. R-1, 9–53 (1985) · Zbl 0319.73042
[4] Morley, L.S.D: The triangular equilibrium element in the solution of plate bending problems. Aero. Quart. 19, 149–169 (1968)
[5] Ruas, V.: A quadratic finite element method for solving biharmonic problems in Rn. Numer Math 52, 33–43 (1988) · Zbl 0617.65113
[6] Shi Zhong-ci: On the error estimates of Morley element. Numerica Mathematica Sinica 12,2 113–118 (1990) · Zbl 0850.73337
[7] Strang, G., Fix, G.J.: An Analysis of the Finite Element Method. Prentice-Hall, Englewood Cliffs, 1973 · Zbl 0356.65096
[8] Wang Ming: On the necessity and sufficiency of the patch test for convergence of nonconforming finite elements. SIAM J Numer Anal 39,2 363–384 (2002) · Zbl 1069.65116
[9] Wang Ming and Jinchao Xu, Some tetrahedron nonconforming elements for fourth order elliptic equations, Math Comp, accepted · Zbl 1125.65105
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.